How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1372
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
14832673
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

I have taken Paxil years. I am 80 years old. Paxil worked

Customer Question

I have taken Paxil for 18 years. I am 80 years old. Paxil worked wonderfully and as it faded, my psy upped the dose. I am now on 60 mgs daily. So, now it appears to not be working at all. My doc put me on 80 mgs. But I did not up the dose, thinking that if 30to 40 did not help, why go higher? My son has this problem too and he tried to get off it and ended up in a psychiatric hospital. I take 7.5 mg of Remeron, but it only works after noon, very odd. At my age, obviously, I am not too concerned with the "future". I have a very ill husband with mild dementia, he needs me since I do everything. Is there some other drug to add to my mix that will get me through the few years I have left?
Submitted: 11 months ago.
Category: Mental Health
Expert:  Dr. Z replied 11 months ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. It does sound like you have built up a tolerance to the Paxil, which can occur after long term use unfortunately. I am not sure why your doctor increased your dose of the Paxil to 60mg than 80mg as the maximum dose for Paxil is 50mg, so anything over that would be considered an overdose. The best thing to do would be to try another antidepressant; besides the Remeron and Paxil have you used any other antidepressants?

Related Mental Health Questions